Flash Flood, Webster
- When
- January 5, 10:00 AM CST to 12:15 PM CST
- Where
- Webster County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -92.883
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Wright County, numerous roads and low lying areas were inundated and impassable by motorists countywide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Wright County, numerous roads and low lying areas were inundated and impassable by motorists countywide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 5, 2:18 AM CST, 7 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CST WED JAN 5 2005
FLOODING AND FREEZING RAIN POTENTIAL CONTINUE TO HIGHLIGHT THE FOCUS
FOR THIS FORECAST PACKAGE. SURFACE FRONT REMAINS NEARLY STATIONARY
ACROSS SOUTH CENTRAL MISSOURI EARLY THIS MORNING. TEMPERATURES WERE
RANGING FROM JUST ABOVE FREEZING ALONG THE NORTHWEST BORDER OF THE
CWA TO AROUND 50 ALONG THE SOUTHEAST BORDER. OF MAIN CONCERN AT THE
MOMENT IS THE ONGOING HEAVY RAIN ACROSS THE CWA. GENERAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES HAVE OCCURRED THROUGHOUT THE CWA DURING THE
PAST 24 HOURS AND HAVE SATURATED THE GROUND OVER THE AREA. NEXT
SHORTWAVE WAS LIFTING OUT OF THE SOUTHERN PLAINS WITH MORE HEAVY
RAINFALL TRAINING INTO THE AREA. HEAVY PRECIPITATION CONTINUES IN A
BAND STRETCHING ALL THE WAY INTO WEST TEXAS SO THIS EVENT IS LONG
FROM OVER.
TODAY...WITH RIVERS/LOW LYING AREAS ALREADY IN FLOOD ACROSS THE
AREA...ADDITIONAL HEAVY RAIN WILL JUST ADD TO THE FLOODING. AS A
RESULT WILL CONTINUE FLOOD WATCH THROUGH TODAY. WOULD NOT BE
SURPRISED TO SEE ADDITIONAL 2 TO 3 INCHES OF RAINFALL TODAY. COLDER
AIR IS EXPECTED TO GRADUALLY SLIP INTO THE NORTHWEST SECTIONS OF THE
CWA TOWARDS SUNRISE AND DROP TEMPERATURES BELOW FREEZING. WILL
LIKELY SEE A CHANGEOVER TO FREEZING RAIN IN THOSE AREAS TOWARDS
SUNRISE...BEGINNING WITH ELEVATED SURFACES. WILL NEED TO MONITOR
TEMPERATURES CLOSELY IN THIS AREA AS ICE ACCUMULATION COULD BUILD UP
QUICKLY WITH EXPECTED HEAVY RAIN. FOR NOW PLAN ON STICKING WITH
ADVISORY BUT MAY NEED TO UPGRADE TO WARNING IF CHANGEOVER TO
FREEZING RAIN OCCURS SOONER. BY THIS AFTERNOON COLDER AIR MASS WILL
BE PUSHING INTO THE WESTERN CWA AND WILL SEE CHANGEOVER TO LIGHT
SNOW WITH HEAVIEST PRECIPITATION STAYING AHEAD OF THE COLDER AIR.
AM NOT EXPECTING MUCH SNOW ACCUMULATION.
TONIGHT...
MUCH COLDER AIR MASS THAN WE HAVE HAD IN THE PAST WEEK PUSHES
THROUGH THE CWA TONIGHT AND WILL DROP TEMPERATURES BACK INTO THE
TEENS AND 20S. MAY STILL SEE PRECIPITATION DURING THE EVENING HOURS
AS IT PUSHES OUT OF THE AREA FROM WEST TO EAST...BUT PRECIPITATION
SHOULD END IN ALL LOCATIONS BY MIDNIGHT.
THURSDAY/FRIDAY...DRY CONDITIONS EXPECTED IN THE WAKE OF STRONG
STORM SYSTEM WITH COLD TEMPERATURES AND HIGHS REMAINING BELOW
FREEZING ON THURSDAY AND MODERATING TEMPERATURE BY FRIDAY AHEAD OF
THE NEXT SHORTWAVE.
HAVE DIMINISHED POPS IN THE WESTERN CWA FOR FRIDAY NIGHT AS BEST
MOISTURE RETURN LOOKS TO BE IN THE EAST. STILL ONLY HAVE LOW POPS
GOING ACROSS THE EAST. PRECIPITATION TYPE LOOKS TO BE RAIN AT THIS
TIME WITH TEMPERATURES IN THE 30S/40S.
LITTLE CHANGES MADE TO THE EXTENDED GRIDS BUT IT APPEARS A WARMING
TREND IS EXPECTED WITH HIGHS BACK INTO THE 50S AND 60S.
LINDENBERG
&&
.AVIATION...
FOR THE 06Z KSGF/KJLN TAFS...THERE IS A BIT OF A BREAK IN THE
HEAVIER PRECIPITATION ATTM. SURFACE WAVE ALONG THE NEARLY STATIONARY
COLD FRONT IS OVER SOUTHERN MISSOURI...WITH THE FRONT LIFTING NORTH
OF KUNO AS 0500 GMT. ANOTHER WAVE HAS DEVELOPED ALONG THE RED RIVER
WITH THUNDERSTORMS BREAKING OUT NORTH OF THE FRONT FROM SOUTH
CENTRAL KS INTO NORTHERN TX. THIS WILL RIDE NORTHEAST AFFECTING THE
REGION LATER TONIGHT. FINAL AND STRONGEST WAVE OF LOW PRESSURE WILL
MOVE THROUGH SOUTHERN MO LATE WED MORNING WITH PRECIPITATION
GRADUALLY TAPERING OFF LATE IN THE DAY. MAY SEE SOME LIGHT FREEZING
PRECIP MOVE INTO THE KJLN AREA WED AFTERNOON AS COLD AIR SURGES
SOUTH BEHIND THE SFC LOW...BUT THE HEAVIER PRECIPITATION WILL BE
MOVING EAST OF THE AREA DURING THAT TIME. HAVE MAINLY MVFR/TEMPO IFR
CONDITIONS THROUGH MIDDAY WED THEN IFR WED AFTERNOON EVENING AS LOW
STRATUS BECOMES ESTABLISHED BEHIND EXITING LOW PRESSURE.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
VERSAILLES LINE.
FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON AND
CRAWFORD COUNTY.
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 740 AM CST WED JAN 5 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051900- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 740 AM CST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAIN AND FLOODING. FREEZING RAIN AND ACCUMULATING ICE. AREAS AFFECTED AND TIMING: HEAVY RAIN AND FLOODING CAN BE EXPECTED ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGHOUT THE DAY. FREEZING RAIN IS EXPECTED TO BEGIN DEVELOPING ACROSS WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS THIS MORNING. DISCUSSION: A LARGE UPPER LEVEL STORM SYSTEM WAS STILL LOCATED ACROSS THE SOUTHERN ROCKIES EARLY THIS MORNING. SEVERAL WAVES OF ENERGY AHEAD OF THIS SYSTEM WILL CONTINUE TO PUSH ACROSS THE AREA AND BRING MORE HEAVY RAIN AND FLOODING TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SEVERAL INCHES OF RAINFALL HAS ALREADY OCCURRED ACROSS THE AREA WITHIN THE PAST 24 HOURS WITH AN ADDITIONAL ONE TO THREE INCHES OF RAIN POSSIBLE TODAY. THE ADDITIONAL RAINFALL WILL ADD TO THE FLOODING ALREADY WELL IN PROGRESS. IN ADDITION TO THE FLOODING...COLDER AIR WILL CONTINUE TO NUDGE SOUTHEASTWARD INTO THE AREA TODAY AND WILL LIKELY CHANGE PRECIPITATION OVER TO FREEZING RAIN ACROSS EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THIS MORNING. SIGNIFICANT ICE BUILDUP WILL LIKELY START THIS MORNING ON ELEVATED SURFACES AND CONTINUE TO THE GROUND CAUSING TREACHEROUS DRIVING CONDITIONS. AN ICE STORM WARNING IS IN EFFECT FOR THESE AREAS TODAY. PRECIPITATION WILL CHANGE OVER TO LIGHT SNOW LATE THIS AFTERNOON AS COLDER AIR MOVES INTO THE AREA. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME AS THE COLDER AIR WILL LIKELY FILTER INTO THE AREA BEHIND THE MAIN BANDS OF PRECIPITATION. IN ADDITION...TEMPERATURES WILL LIKELY DROP INTO THE TEENS TO LOW 20S TONIGHT AND BLACK ICE MAY FORM ON AREA ROADWAYS WHERE STANDING WATER STILL EXISTS FROM THE RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DESPITE THE PRECIPITATION ENDING THIS EVENING ACROSS THE AREA...RIVER FLOODING WILL LIKELY CONTINUE MUCH OF THE REMAINDER OF THE WEEK DUE TO THE EXCESSIVE AMOUNTS OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT....HOWEVER REPORTS OF FLOODING OR ICE ACCUMULATION WILL BE MUCH APPRECIATED. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0713 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD OSCEOLA 38.05N 93.70W
01/05/2005 ST.CLAIR MO EMERGENCY MNGR
SEVERAL LOW WATER CROSSINGS IMPASSABLE. REPORTED BY
EMERGENCY MNGR.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0722 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 AM FLASH FLOOD 2 E FLEMINGTON 37.80N 93.48W
01/05/2005 POLK MO EMERGENCY MNGR
WATER RESCUE IN PROGRESS ON HIGHWAY V...ONE MILE WEST OF
HIGHWAY 83. REPORTED BY EMERGENCY MNGR.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0733 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0732 AM FLASH FLOOD TURNERS 37.18N 93.15W
01/05/2005 GREENE MO AMATEUR RADIO
THE JAMES RIVER IS FOUR AND A HALF FEET OVER FARM ROAD
134. REPORTED BY AMATEUR RADIO.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0736 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0733 AM FLASH FLOOD MONETT 36.92N 93.92W
01/05/2005 BARRY MO PUBLIC
A FEW COUNTY ROADS INUNDATED WITH FLASH FLOODING ACROSS
THE NORTHERN SECTIONS OF THE COUNTY. REPORTED BY PUBLIC.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0836 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD HURLEY 36.93N 93.50W
01/05/2005 STONE MO BROADCAST MEDIA
HIGHWAY CC AND A FLOODED. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD PRESTON 37.93N 93.23W
01/05/2005 HICKORY MO BROADCAST MEDIA
HIGHWAY D CLOSED. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD 3 S STOTTS CITY 37.06N 93.97W
01/05/2005 LAWRENCE MO BROADCAST MEDIA
HIGHWAY 97 FLOODED. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD 5 S OZARK 36.95N 93.22W
01/05/2005 CHRISTIAN MO BROADCAST MEDIA
BULLS CREEK OUT OF BANKS. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD (SGF)SPRINGFIELD ARPT 37.25N 93.38W
01/05/2005 GREENE MO BROADCAST MEDIA
FARM ROAD 148...150 AND 156 ALONG WILSONS CREEK
FLOODED. REPORTED BY BROADCAST MEDIA.
AFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0836 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD HURLEY 36.93N 93.50W
01/05/2005 STONE MO BROADCAST MEDIA
HIGHWAY CC AND A FLOODED. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD PRESTON 37.93N 93.23W
01/05/2005 HICKORY MO BROADCAST MEDIA
HIGHWAY D CLOSED. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD 3 N STOTTS CITY 37.06N 93.97W
01/05/2005 LAWRENCE MO BROADCAST MEDIA
HIGHWAY 97 FLOODED. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD 5 S OZARK 36.95N 93.22W
01/05/2005 CHRISTIAN MO BROADCAST MEDIA
BULLS CREEK OUT OF BANKS. REPORTED BY BROADCAST MEDIA.
0800 AM FLASH FLOOD (SGF)SPRINGFIELD ARPT 37.25N 93.38W
01/05/2005 GREENE MO BROADCAST MEDIA
FARM ROAD 148...150 AND 156 ALONG WILSONS CREEK
FLOODED. REPORTED BY BROADCAST MEDIA.
AFThe Springfield radar (KSGF), 46 km away, was scanning. The volume nearest the first event began at 15:41 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435436, 5435437.